Heat, Eastern Albany
- When
- August 10, 11:00 AM EST to August 11, 7:00 PM EST
- Where
- Eastern Albany forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
A hot and humid airmass was in place across the region. This resulted in scattered thunderstorms during the afternoon and evening of August 10th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A hot and humid airmass was in place across the region. This resulted in scattered thunderstorms during the afternoon and evening of August 10th. Some of these storms became severe, with one storm producing an EF1 tornado in Washington County. The storms also produced flash flooding in Ulster County. Heat indices reached the 95 to 100 degree range across the advisory area on Monday, August 10th with heat indices of the same magnitude subdued further south during the afternoon hours of August 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 9:26 AM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1026 AM EDT Mon Aug 10 2020 .SYNOPSIS... Oppressive heat and humidity will be in place through the middle of the week, with the most widespread conditions on Tuesday. Mainly isolated or widely scattered showers and thunderstorms are expected until Wednesday, when a cold front moving through should provide greater coverage. Slightly cooler temperatures will occur towards the end of the work week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Heat Advisory in effect for much of the Hudson Valley, southern Taconics and Litchfield CT starting at Noon today... As of 1020 am, weakening batch of showers that originated in warm advective regime over Lake Ontario now pushing into the western Mohawk Valley. SPC Mesoanalysis suggests surface-based instability is nil at the moment, and the lightning has dissipated with eastern extent accordingly. Dewpoints are creeping up, and with strong heating today, still expect 1-2k J/kg SBCAPE to develop by this afternoon, with isolated to widely scattered non-severe convection as discussed below. Previous discussion... Today will be very warm and increasingly humid across the region, with a west-southwest flow regime in place. Mostly sunny skies will aid in warming, with 850 mb temperature anomalies of +1 to +2 STDEV forecast from the 00Z GEFS. Expanded the Heat Advisory to include northern Saratoga and southern Washington Counties for elevations below 1000 feet. Went on the warmer side of guidance for highs today (NBM/ECMWF), resulting in upper 80s to lower 90s in most valley locations. Dewpoints will increase into the borderline oppressive range (> 70) in most valley locations, resulting the high heat index values well into the 90s. Convective coverage expected to be mainly isolated this afternoon into early evening, as there is no significant forcing along with a low level cap apparent in forecast soundings. Convective initiation will likely be tied to differential heating boundaries. CAMs generally showing isolated to widely scattered coverage. A weak disturbance moving across far northern NY may trigger somewhat better coverage across the Lake George region, but will only mention up to 30 percent pops due to low confidence. SBCAPE values from the 00Z HREF are in the 1000-2000 J/Kg range, with very little deep layer shear (< 20 kt). Any storms could produce local downpours and brief gusty winds. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... Heat Advisory in effect through 8 PM Tuesday for much of the Hudson Valley, southern Taconics and Litchfield CT... Isolated convection could still be possible into the early evening, then should decrease after dark and heating wanes. Dry and tranquil conditions expected overnight, but it will be very warm and muggy with lows only in the mid 60s to lower 70s. Heat Advisory will likely need to be expanded to include more valley areas such as the Mohawk Valley, upper Hudson Valley and the CT River Valley of southeast VT. Dewpoints expected to remain around 70, with the peak of the warmest 850 mb temperature anomalies occurring of +1 to +3 STDEV (from 00Z GEFS). Widespread temps in the lower 90s combined with the high dewpoints will yield dangerous heat index values in the mid to upper 90s for most valley locations. Convective potential appears to be slightly greater on Tuesday, as guidance is showing some gradual height falls aloft along with a surface cold front approaching from the Great Lakes. Forecast SBCAPE looks similar to Monday (1000-2000 J/Kg), along with weak deep layer shear < 20 kt again. However, with more in the way of forcing we are expecting scattered coverage during the afternoon north and west of the Capital District, spreading eastward to around Albany during the early evening. Again, any storm could produce local downpours and brief gusty winds. Due to weak shear, organized/severe convection is not anticipated. As the cold front slowly moves eastward across the region, will need to mention slight to low chance of showers/storms Tuesday night. There will still be some instability in the warm/humid air mass although will only mention isolated thunder. A few downpours may occur in this environment with PWAT anomalies of +1 to +2 STDEV. Wednesday looks to when there should be the best potential for greater coverage of convection, as the cold front continues to slowly move across the area. The front will interact with a continued warm/humid air mass, with scattered showers and thunderstorms across much of the area expected. Far northern areas in the Adirondacks may see drying behind the front during the afternoon, but it will remain unsettled across the rest of the area. Deep layer wind shear still forecast to be weak, so again not expecting any organized/severe convection. A few rogue strong wind gusts cannot be ruled out in some of the taller storms. While temps will be slightly cooler compared to Tuesday (85-90F for highs), additional Heat Advisory may be needed across parts of the area ahead of the cold front, such as in the mid Hudson Valley, southern Taconics and Litchfield CT. At this time, we are forecast heat index values in the lower to mid 90s in these areas. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The extended forecast begins with a cold front settling south of the region Wednesday Night into Thursday. High pressure will be building in from Quebec. The question will be how far south the boundary sets up before becoming stationary for chances of showers/isolated thunderstorms late in the week into the weekend, especially south of the Capital Region. Wednesday night into Thursday...The cold front passes through the forecast area and moves south of southern New England and northern NJ back into south-central PA. The best chance of showers and isolated thunderstorms Wed night will be from the Capital Region south and east. PWATS will be in the 1.50-2.00" range according to the 00Z GFS south and east of Albany, so some locally heavy downpours will be possible Wed night. Lows will be in the mid 50s to lower 60s north and west of the Capital District and the Saratoga Region, and mid 60s to around 70F south from those areas south and east. A Canadian sfc anticyclone will attempt to build in from James Bay on THU, but with the front only making slow progress southward, a threat for a chance of showers and isolated thunderstorms will continue on THU from the I-90 corridor south and east. Max temps will still run above normal with upper 70s to lower 80s over the higher terrain, and mid and upper 80s in the lower elevations. Thursday Night into Friday...A low confidence forecast continues based on the placement of the front south of the region. However, we are going to trend the forecast closer to the latest 00Z ECMWF with the front being farther south closer to the Mid Atlantic States, as the 00Z GFS is slightly further north. Basically, a slight to low chance of showers will be possible closer the I-84 corridor and locations south of the Capital District. There could also be isolated thunderstorms. Further north, we kept it dry or just placed an isolated threat of a shower or thunderstorm. Again, if the front is closer to the 00Z ECMWF, a drier day will prevail. After lows in the upper 50s to mid 60s, then high temps will be in the upper 70s to mid 80s across most of the forecast area. Humidity levels will gradually lower with sfc dewpts in the mid 50s to lower 60s north of the Capital Region and mainly mid and upper 60s south and east. Fri Night into Sunday...High pressure begins to build in from eastern Quebec, New Brunswick and northern ME. The northeast flow with the anticyclone building in may yield a few showers south and west of the Capital Region to open the weekend, but we tried to trend towards a drier weekend which is more reflective of the 00Z ECMWF. The ECMWF would have an H500 mid and upper level ridge set right up over NY and New England. Temps continue to gradually cool with mid 70s to lower 80s for highs on Saturday. A wave of low pressure passing along the front over the mid Atlantic States, and a warm front moving slowly towards the region late Sunday may bring a slight to low chance of showers and isolated thunderstorms especially west of the Hudson River Valley late in the day. Max temps will be similar to Saturday, and lows both days will be mainly in the upper 50s to mid 60s with humidity levels being slightly more comfortable. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... A weak warm front will move north and west of the region this morning, as high pressure will be ridging in from the Mid Atlantic States for today. Some isolated showers and thunderstorms may pop up in the humid air mass. VFR conditions are expected the rest of the morning for KGFL/KALB/KPOU/KPSF with just some patchy MVFR mist dissipating at KGFL/KPSF around 12Z-13Z. The skies should be mainly clear until the afternoon with a few-sct cumulus and some cirrus around. Some pop-up isolated showers and thunderstorms from the diurnal heating may impact KALB/KPSF/KGFL from 20Z/MON to 00Z/TUE and PROB30 groups were used with brief lapses to MVFR vsbys. A VCSH group was used at KPOU around 22Z/MON. The skies should begin to clear after 00Z/TUE with some cirrus or scattered cumulus around the area. The winds will go light to calm with sct-bkn high clouds. Some MVFR mist may form at KPOU/KPSF/KGFL depending if any rainfall occurs, and if some radiational cooling happens. Some IFR mist/fog may needed to be added later especially for KGFL/KPSF in the muggy air mass. The winds will increase from the south to southwest at less than 10 kts by the late morning into the afternoon. Expect the winds to become light from the south at less than 5 kts or calm after 00Z/TUE. Outlook... Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: Low Operational Impact. NO SIG WX. Friday: Low Operational Impact. Slight Chance of SHRA...TSRA. && .FIRE WEATHER... Oppressive heat and humidity will be in place through the middle of the week, with the most widespread conditions on Tuesday. Mainly isolated or widely scattered showers and thunderstorms are expected until Wednesday, when a cold front moving through should provide greater coverage. Slightly cooler temperatures will occur towards the end of the work week. Relative humidity values will drop to minimum values of around 50 to 65 percent this afternoon, increasing to maximum values of between 85 and 100 percent tonight. RH values will drop to around 45 to 55 percent Tuesday afternoon. Winds today will be west to southwest around 10 mph or less, becoming south to southwest around 5 mph tonight. Winds on Tuesday will be southerly around 5 to 10 mph. && .HYDROLOGY... No widespread hydrological problems expected in the ALY Hydro Service Area over the next several days. Forecast rainfall will be mainly from isolated to scattered showers and thunderstorms, and will vary greatly from location to location. Localized heavier rainfall is possible where thunderstorms occur. The most widespread threat of showers and thunderstorms looks to be late Tuesday into Wednesday with a slow moving cold front. Localized ponding of water or poor drainage flooding of low lying areas is possible where thunderstorms produce locally heavy downpours. No river flooding is forecast at this time. Mainly drier weather is expected to return later in the week, although southern areas could still see some showers lingering. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...Heat Advisory until 8 PM EDT Tuesday for Ctz001-013. NY...Heat Advisory until 8 PM EDT Tuesday for Nazi-049-050-052- 053-059-060-064>066-084. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...Thompson/JPV SHORT TERM...JPV LONG TERM...Wasula AVIATION...Wasula FIRE WEATHER...JPV HYDROLOGY...JPV
Hazardous Weather Outlook National Weather Service Albany NY 424 AM EDT Mon Aug 10 2020 MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061-063- 082-083-VTZ013>015-111100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Northern Fulton-Southeast Warren-Bennington-Western Windham- Eastern Windham- 424 AM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for western Massachusetts, the southern Adirondacks, Lake George region, Mohawk Valley, northern and central Taconics, Schoharie Valley, eastern Catskills, and Helderbergs of eastern New York and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Confidence is growing that heat index values on Tuesday should reach between 95 and 100 degrees for elevations below 1000 feet across eastern New York and western New England. Therefore, the Heat Advisory will likely need to be expanded into the Upper Hudson Valley, the Mohawk River Valley and the northern and central Taconics in eastern New York and for elevations below 1000 feet in southern Vermont. Isolated to scattered thunderstorms will be possible Tuesday through Wednesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-084-111100- Northern Litchfield-Southern Litchfield-Northern Saratoga- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southern Washington- 424 AM EDT Mon Aug 10 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, the Capital District, Saratoga region, the southern Taconics, and the mid Hudson Valley of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. An additional Heat Advisory may needed on Wednesday for the mid Hudson Valley and Taconics of eastern New York, and northwest Connecticut. Isolated to scattered thunderstorms will be possible Tuesday through Wednesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Albany radar (KENX), 8 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
21 thunderstorm wind, 16 heat, 2 flash flood, 1 tornado. Local standard time, as filed.
A tree was downed across Shelving Rock Road.
Trees were downed on Lighthouse and Clermont Streets.
Trees were downed at the intersection of Fish Creek and Patch Roads, and also on Route 9W.
Tree was downed on Dock Street.
Numerous wires were downed.
Trees were downed on West Kerley Corners Road.
Numerous tree limbs and dead trees downed along Route 22 near Warner Road.
NWS confirms an EF1 tornado with 90 mph winds. Most of the damage observed was snapped and uprooted trees. There were a few homes that sustained shingle and roof damage. The tornado extended for about 1.5 miles and lasted about 5 minutes.
A tree was downed.
A tree was downed across East Old State Road.
A couple of trees and wires were downed.
A large tree was uprooted at the intersection of Warnick and Callaway Streets.
Large tree limbs were downed.
Multiple trees and powerlines were downed.
Wires were downed near the intersection of Halls Pond Road and Route 30.
Numerous wires were downed.
A tree was downed across Route 45. Time was estimated by radar.
A tree and wires were downed onto a roadway.
Trees and wires were downed.
Trees were downed in Glasco.
Trees and wires were downed on McGhee Hill Road.
Market Street was closed due to flooding.
Bennett Avenue was closed due to flooding.
A tree was downed on Fowler Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyThe tornado archive for New York, 2020Warnings in New York, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914751, 914753, 914754, 914755, 914756, 914757, 914758, 914759, 914760, 914761, 914763, 914764, 914765, 914766, 914767, 914768, 914704, 914705, 914706, 914707, 914708, 914710, 914711, 914703, 914712, 914713, 914714, 914715, 914716, 914717, 914719, 914720, 914721, 914722, 914723, 914724, 914725, 914699, 914701, 914726.